From East Lyme, Connecticut, USA:
My 80 year old mother has been on insulin injections for her diabetes for just a couple of months, and since she started on insulin, they've changed it a handful of times, because of allergic reactions (swelling, rashes, itching). Her dermatologist and allergy specialists say they're not familiar with these kinds of reactions to insulin. Is there any information on this? My mom's overdue for some relief.
Sorry to hear about your mother. My impression is that insulin reactions, especially skin eruptions, are very uncommon. I assume the doctors are doing skin testing to determine the link between insulin and the rash. It is unlikely to be a problem given the fact that insulin is generated by the body and is normally present. Sometimes it is the additives to the insulin that changes its kinetic behavior that can cause the problem. In addition, there is also a bacteriostatic component to the insulin product which prevents bacteria from growing in the insulin. This may be a source for allergic reaction as well.
[Editor's comment: Sometimes, it is not the insulin that causes this type of reaction, but the silicone which coats the inside of the syringes. Another possibility is that she has a latex allergy, and there may be some latex particles from the vial stopper left on the needle. This latter difficulty can be corrected by wiping the needle with an alcohol swab prior to injection. I would suggest your mother or her physicians contact the manufacturers of both the insulin and syringes is using for further advice. SS]
Original posting 5 Sep 2001
Posted to Insulin
Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.